Hail, Nacogdoches
- When
- March 22, 11:31 PM CST
- Where
- Nacogdoches County, 2.72 mi NE of Linn Flat
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.810, -94.700
Hail was reported south of Mount Enterprise, Texas.
Despite a strong capping inversion in the mid levels of the atmosphere, an isolated severe thunderstorm developed across the southern half of Northeast Texas during the late night hours of March 22nd. Weak disturbances moving from west to east in a nearly zonal aloft weather pattern provided the lift necessary for these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Despite a strong capping inversion in the mid levels of the atmosphere, an isolated severe thunderstorm developed across the southern half of Northeast Texas during the late night hours of March 22nd. Weak disturbances moving from west to east in a nearly zonal aloft weather pattern provided the lift necessary for these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 22, 8:58 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 958 PM CDT SAT MAR 22 2014 .DISCUSSION... STOUT CAP AROUND 790MB OBSERVED ON 00Z KSHV SOUNDING. FRONT REMAINS STATIONARY NEAR THE I-20 CORRIDOR WITH VERY LITTLE IN THE WAY OF LARGE SCALE FORCING. THUS...CONVECTION HAS HAD QUITE A BIT OF TROUBLE DEVELOPING S OF THE FRONT BUT LATEST RADAR TRENDS INDICATE SOME ACTIVITY TRYING TO ORGANIZE ACROSS DEEP E TX AS WELL AS A FEW SCT SHWRS ELSEWHERE. POST-FRONTAL SHWRS HAVE CONTINUED AS EXPECTED NORTH OF I-30. GIVEN THE LIMITING FACTORS MENTIONED ABOVE...HAVE LOWERED POPS THROUGH 06Z S OF I-30. HAVE ALSO OPTED TO MENTION ONLY ISOLATED THUNDER THROUGH THE REMAINDER OF THE OVERNIGHT/EARLY MORNING HRS DUE TO THE STRENGTH OF THE INVERSION AND OVERALL STABILIZATION DUE TO LOSS OF DAYTIME HEATING. WILL LEAVE POPS INTACT BEYOND 06Z. STILL EXPECTING PRECIP TO INCREASE IN COVERAGE ON BOTH SIDES OF THE FRONT LATER TONIGHT. WEAK UPPER TROUGH EMERGING E OF THE ROCKIES MAY BE ABLE TO PROVIDE SOME ADDITIONAL ASCENT TO AID IN PRECIP DEVELOPMENT. TRANSITION TO SLIGHTLY MORE WNWLY FLOW ALOFT WITH THE TROUGH SHOULD ALSO GET THE FRONT MOVING. LATEST MODELS...INCLUDING THE HRRR...SEEM TO SUPPORT THIS AS THEY CONTINUE TO INCREASE PRECIP COVERAGE AROUND 06Z. OTHER THAN CHANGES TO POPS/WX/QPF...MADE SOME MINOR UPDATES TO DEWPOINTS BASED ON LATEST OBS AND ANALYSIS OF SFC FRONT POSITION. UPDATED TEXT PRODUCTS WILL BE SENT SHORTLY. /09/ && .PREV DISCUSSION... /ISSUED 742 PM CDT SAT MAR 22 2014/ AVIATION... VFR TO START OFF THE FORECAST PERIOD WITH A SLOW CHANGE TO MVFR AND SOME LOWERING TO IFR WITH VISIBILITY RESTRICTIONS LATE TONIGHT INTO EARLY SUNDAY. THIS EVENING A COLD FRONT HAD MOVED TO S OF I-20 ACROSS LA AND HAD ONLY MOVED INTO NE TX N OF I-20 WHERE IT WAS WRAPPED AROUND AN INVERTED TROUGH OF LOW PRESSURE THAT EXTENDED FROM S CENTRAL TX AND INTO DEEP EAST TEXAS AND N TO JACKSONVILLE AND TO NEAR KTYR. MOST OF THE ONGOING PRECIPITATION WAS NORTH OF THE FRONT ACROSS SE OK AND INTO SW ARKANSAS WITH THE PASSAGE OF AN UPPER LEVEL DISTURBANCE MOVING ACROSS AR...AND IN NE TX N OF THE FRONT ASSOCIATED WITH THE INVERTED TROUGH OF LOW PRESSURE...AND JUST WEST OF THE EAST TEXAS LAKES AREA IN WAKE OF THE COLD FRONT AND BACK SIDE OF TROUGH. NOT MUCH CONVECTION SO WILL MENTION MOSTLY VCSH AND LESS CONFIDENT OF THUNDER...BUT HAVE INCLUDED SOME IN TEMPO GROUPS. VFR FLIGHT CATEGORIES RETURNING IN THE EARLY AFTERNOON SUNDAY. VARIABLE WINDS SOUTH OF THE COLD FRONT AND NORTHEAST TO NORTH IN WAKE OF THE BOUNDARY. THE PRESSURE GRADIENT WILL BE TIGHTENING UP DURING THE OVERNIGHT GENERALLY AFTER 23/08Z WITH WINDS OF 10-15 KNOTS WITH GUSTS TO 25 KNOTS...DROPPING OFF TO NEAR 10 KNOTS AFTER 23/20Z. /06/ PREV DISCUSSION... /ISSUED 402 PM CDT SAT MAR 22 2014/ DISCUSSION... COLD FRONT BISECTING THE REGION GENERALLY ALONG THE I-30 CORRIDOR OF NE TX AND EXTENDING EWRD NEAR OR JUST SOUTH OF THE AR/LA LINE. THE FRONT HAS MOVED VERY LITTLE THIS AFTERNOON AND VIS SATELLITE LOOP INDICATES IT HAS LIKELY GONE STATIONARY ACROSS THE ENTIRE REGION...STILL AWAITING THE UPPER LEVEL ENERGY KICKER WHICH WILL NOT ARRIVE UNTIL MUCH LATER TONIGHT INTO SUNDAY MORNING. IN THE MEANTIME...THE BNDRY WILL SERVE AS A FOCAL POINT FOR SHWRS AND TSTMS AS ABUNDANT OVERRUNNING PACIFIC MOISTURE CONTINUES TO STREAM IN FROM THE SW IN ADDITION TO GULF MOISTURE WITH SOUTH WINDS AHEAD OF THE FRONT. HAVE TAKEN POPS UP TO LIKELY CATEGORY AREA WIDE FOR TONIGHT...THEN GRADUALLY TAPERING BACK TO CHANCE/SLIGHT CHANCE FOR SUNDAY AS THE FRONT ADVANCES SEWRD WITH THE UPPER LEVEL SUPPORT. TEMPERATURES WILL BE A GOOD 15 DEGREES COOLER FOR HIGHS ON SUNDAY BEHIND THE FRONT AND WILL RUN BELOW NORMAL AS A WHOLE THROUGH MID WEEK WITH A REINFORCING COLD FRONT DROPPING SOUTH ON TUESDAY AND SENDING LOWS INTO THE 30S AREA WIDE FOR TUESDAY NIGHT...WITH SOME OF OUR NRN ZONES FLIRTING WITH THE FREEZING MARK. WINDS WILL QUICKLY SHIFT BACK SLY EARLY WEDNESDAY AS SFC HIGH PRESSURE MOVES EAST OF THE REGION. BY WEDNESDAY AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL SHIFT OUT OF CNTRL TX AND BRING A CHANCE OF SHWRS AND TSTMS BACK TO THE REGION. THIS DISTURBANCE WILL LINGER THROUGH THURSDAY AHEAD OF OUR NEXT COLD FRONT WHICH WILL ARRIVE ON FRIDAY MORNING. HAVE KEPT SLIGHT CHANCE POPS IN THE FORECAST THROUGH THE EXTENDED TO ACCOUNT FOR THIS FRONT ALTHOUGH THE IT DOES NOT LOOK PARTICULARLY STRONG AT THIS TIME. TEMPERATURES WILL RUN ABOVE NORMAL FROM MID TO LATE WEEK AHEAD OF THIS FRONT AND WILL SETTLE BACK NEAR NORMAL BEHIND THE FRONT. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 50 60 40 65 41 / 70 40 10 10 0 MLU 50 60 38 64 40 / 70 40 10 10 0 DEQ 45 59 34 63 33 / 60 20 10 10 0 TXK 46 58 36 62 37 / 70 20 10 10 0 ELD 46 59 36 64 36 / 70 20 10 10 0 TYR 47 57 39 65 38 / 60 40 20 10 0 GGG 49 59 39 65 39 / 60 40 20 10 0 LFK 57 62 43 65 41 / 60 40 20 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 09/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1142 AM CDT SAT MAR 22 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-231330- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1142 AM CDT SAT MAR 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL BE MOVING ACROSS THE FOUR STATE AREA OVER THE NEXT 24 HOURS. SCATTERED...TO NUMEROUS SHOWERS WITH SOME ISOLATED THUNDERSTORM ACTIVITY WILL BECOME LIKELY LATER TODAY...AND LINGER FOR MUCH OF TONIGHT AND EVEN INTO THE EARLY MORNING HOURS ON SUNDAY...AS ABUNDANT PACIFIC AND GULF MOISTURE OVERRUN THE SLOWLY DEEPENING COOL AIR. AHEAD OF THE COLD FRONT...GUSTY WINDS TO 40 MPH WILL BE POSSIBLE FROM ANY HEAVY DOWNPOURS...BUT SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS ON EITHER SIDE OF THE FRONTAL BOUNDARY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SHOWERS WILL CONTINUE AS ISOLATED THUNDERSTORM ACTIVITY SLOWLY CONTINUES TO MOVE SOUTHWARD DURING SUNDAY. LIGHT RAIN WILL END OVERNIGHT OR BY SUNRISE ON MONDAY. HIGH PRESSURE WILL CONTINUE TO MOVE INTO OUR AREA WITH REINFORCEMENTS ON TUESDAY WITH LITTLE IF ANY RAIN AND JUST INCREASING CLOUDS. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL ARRIVE LATE IN THE NEW WORK WEEK. .SPOTTER INFORMATION STATEMENT... AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 19
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 AM CDT SUN MAR 23 2014
TXZ150-152-153-230600-
NACOGDOCHES-RUSK-SHELBY-
1216 AM CDT SUN MAR 23 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES AND SHELBY...
IN NORTHEAST TEXAS...
RUSK...
INCLUDING THE FOLLOWING LOCATIONS...
GARRISON...TIMPSON AND TRAWICK...
AT 1214 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TRAWICK...OR 16 MILES NORTH OF
NACOGDOCHES...MOVING EAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
09The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
1 hail. Local standard time, as filed.
Hail was reported south of Mount Enterprise, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497845.